Florida, 2003

Hail in Florida, March 13, 2003

March 13, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 13, 2:47 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 13, 2:47 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 AM EST THU MAR 13 2003

CURRENTLY...WATER VAPOR IMAGERY SHOWS INCREASING MID AND UPPER LEVEL
MOISTURE ACROSS THE CWA...DOWNSTREAM FROM AN AREA OF SHOWERS AND
THUNDERSTORMS AFFECTING THE GULF COAST FROM MS TO FL PANHANDLE AND
SWRN GA. ISOLD SHOWERS SHOULD MOVE INTO GA COUNTIES IN NEXT FEW HRS
AND ALREADY SEEING ISOLD SHOWERS FORM IN ERN MARION CO. MID-UPPER
TROUGH LOCATED FROM GREAT LAKES TO TX RESULTING IN WEAK TO MODERATE
DIVERGENCE ALOFT OVER THE SE STATES. ONE SHORTWAVE WAS LOCATED NEAR
SRN MS/AL AREA AND ANOTHER ONE OVER SE TX. AT SFC...SFC RIDGING FROM
ATLC TO SRN GA WITH A DIFFUSE WARM FRONT BOUNDARY ORIENTED NW TO SE
OVER N CENTRAL FL. TEMPS WERE MAINLY IN THE MID 60S TO AROUND 70 AT
OCF WITH DEWPOINTS IN THE LOWER 60S. PWATS NOTED FROM GPS DATA
AROUND 1.3-1.4 INCHES FOR GNV AND JAX.

TODAY...MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT THAN YESTERDAY
WITH REGARD TO POPS AND TEMPS TODAY. ALL GUIDANCE PLACES HIGHEST
QPFS IN CENTRAL AND ERN GA AS SHORTWAVE TROUGH MOVES THROUGH THAT
AREA IN THE MORNING AND EARLY AVN. AVN STILL SEEMS QUITE HIGH WITH
RAINFALL AND LIKELY SUFFERING FROM CONVECTIVE FEEDBACK.
NONETHELESS...RELATIVELY STRONG UVV ASSOCD WITH PVA AND LI ABOUT -3
TO -5 WITH SBCAPES ON THE ORDER OF 1000-1500 J/KG ARGUES FOR LIKELY
POPS OVER SE GA AND STILL CHANCE POPS IN WEAKER UVV FIELD OVER NE
FL. SHOULD SEE A LATER DEVELOPMENT THAN YESTERDAY OF ATLC SEA BREEZE
DUE TO WLY LOW LVL WIND COMPONENT. THIS MAY KICK OFF A FEW SHOWERS
AND STORMS OVER COASTAL AREAS BY LATE AFTN.

TONIGHT...FRONTAL BOUNDARY OVER TN VALLEY CONTS PRESSING SWD
OVERNIGHT AND FIRST SHORTWAVE WILL BE WELL E OF THE AREA. WILL ONLY
GO WITH SLIGHT POPS AT MOST. MODELS CONT TO HAVE PROBLEMS WITH
TIMING SECOND SHORTWAVE WAVE MOVING ACROSS THE CENTRAL GULF COAST.

FRI-FRI NIGHT...ETA AND GFS DEVELOP LOW PRES CENTER OVER SRN AL
ALONG COLD FRONT FRI MORNING...SUPPORTED BY SHORTWAVE OVER MS. FRONT
BECOMES STNRY OVER SRN GA AND EWD INTO ATLC. MID AND UPPER LEVEL LOW
APPEARS TO BECOME CUT-OFF OVER LOW MS VALLEY WITH A GOOD FETCH OF SW
FLOW AT 500 MB. HIGH PRES RIDGE SETTLES OVER CAROLINAS...WITH MODELS
HINTING AT COOL AIR SURGE AFFECTING THE SE GA COUNTIES BUT GIVEN
FLOW ALOFT THIS SHOULD BE SHORT-LIVED. LOW LEVEL THICKNESSES DROP
KEEPING TEMPS SLIGHTLY COOLER THAN TODAY. DEEP LAYER MOISTURE IN PLACE
WITH PWATS AROUND 1.3 TO 1.6 INCHES.

SAT...GFS APPEARS TO LIFT 5H LOW PRES NE AND WEAKEN WITH SFC HIGH
NEAR NEW ENGLAND WATERS PUSHING FURTHER OFFSHORE OVER ATLC WATERS.
THIS LEAVES NEARLY STNRY FRONTAL BOUNDARY AROUND SRN GA OR N
FL...AGAIN WEAK SFC LOW MAY DEVELOP OVER GA WATERS SAT AND MOVE NE.
WILL CONT CHANCE POPS IN FORECAST.

MARINE...DUE TO PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH THE GFS...
FEEL THE MODEL IS OVER DEVELOPING A WAVE ACROSS GEORGIA AND INCREASING
THE WINDS TOO MUCH. WILL LEAN TOWARDS WEAKER MESO-ETA GIVEN THAT THE
MODEL HAS A BETTER HANDLE. APPEARS NE SURGE WILL BE SHORT LIVED FRIDAY
NIGHT AND SATURDAY AS HIGH PRESSURE BUILDS FROM NEW ENGLAND TO MID
ATLANTIC...BUT RAPIDLY MOVING EAST RESULTING IN WINDS VEERING.
NO HEADLINES EXPECTED FOR NOW.

FIRE WX...NO CONCERNS.

EXTDD...FRONT BECOMES DIFFUSE WITH LITTLE TO NO SUPPORT ALOFT AND
EVENTUALLY LIFTS NWD. SE TO S WINDS DEVELOP AS A FAIRLY STRONG
FRONT PUSHES INTO CENTRAL U.S. ONLY SLIGHT CHANGES EXPECTED FROM
CURRENT FORECAST.

PRELIM...
AMG   75  59  72  55 /  60  20  60  50
SSI   72  60  71  57 /  60  20  60  50
JAX   80  60  77  58 /  50  20  50  40
SGJ   78  63  75  62 /  40  20  40  40
GNV   82  60  80  58 /  40  20  40  30
OCF   83  61  80  58 /  40  20  40  30

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...SHASHY
MARINE/FIRE WX...PETERSON
Hazardous weather outlook, Mar 13, 6:00 AM EST, 2 hours 8 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT.
ADDITIONAL RAINFALL OVER PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA WILL OCCUR TODAY AND LIKELY AFFECT RIVER LEVELS AGAIN.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

SCATTERED THUNDERSTORMS EXPECTED TODAY. AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE WITH GUSTY WINDS AND SMALL HAIL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Mar 13, 6:04 AM EST, 2 hours 4 minutes before
FLZ032-037-131130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
604 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND CLAY COUNTIES THROUGH
630 AM...

AT 604 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HOLLISTER...OR ABOUT 5 MILES EAST
OF INTERLACHEN...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MANNVILLE...INTERLACHEN...HOLLISTER...
FLORAHOME...CARRAWAY AND BOSTWICK THROUGH 630 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 13, 6:39 AM EST, 1 hour 29 minutes before
FLZ032-033-131215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY AND ST JOHNS COUNTIES
THROUGH 715 AM...

AT 639 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CENTERED 9 MILES NORTH OF PALATKA MOVING
NORTH AT 20 MPH. THIS THUNDERSTORM MAY PRODUCE SMALL HAIL OVER
SOUTHERN CLAY COUNTY AND SOUTHWEST ST JOHNS COUNTY. EXCESSIVE CLOUD-
TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 13, 7:53 AM EST, 15 minutes before
FLZ025-033-037-131330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 AM EST THU MAR 13 2003

AT 755 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
STRONG THUNDERSTORM ACROSS SOUTHERN DUVAL COUNTY MOVING NORTHEAST
AROUND 15 MPH. THE STORM WILL APPROACH THE PONTE VEDRA BEACH WITHIN
THE NEXT HALF HOUR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF YOU ARE
IN THE PATH OF THIS STORM.

BROYLES
Special weather statement, Mar 13, 7:53 AM EST, 15 minutes before
FLZ025-131330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 AM EST THU MAR 13 2003

AT 800 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
STRONG THUNDERSTORM ACROSS SOUTHERN DUVAL COUNTY MOVING NORTHEAST
AROUND 15 MPH. THE STORM WILL APPROACH THE PONTE VEDRA BEACH WITHIN
THE NEXT HALF HOUR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF YOU ARE
IN THE PATH OF THIS STORM.

BROYLES

The radar

The Jacksonville radar (KJAX), 41 km away, was scanning. The volume nearest the first event began at 13:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Johns

When
March 13, 8:08 AM EST
Where
St. Johns County, Ponte Vedra Beach
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.250, -81.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338841.